Spinal Cord Infarction after Cervical Transforaminal Epidural Steroid Injection: Case Report and Literature Review

Research output: Contribution to journalReview articlepeer-review

11 Scopus citations

Abstract

Introduction: Transforaminal epidural steroid injection (TFESI) is a widely used nonsurgical procedure in the treatment of patients with radiculopathy. It is efficacious in relieving pain, but a number of complications are being reported. Recently, increasing frequency of major complications, such as spinal cord infarction and cerebral infarction, has been reported with the use of a particulate steroid within fluoroscopic-guided procedures. Methods: We report a 49-year-old man with a history of chronic cervical radiculopathy, who experienced a devastating complication after TFESI. Results: After 2 min of regular TFESI, the patient abruptly experienced muscle weakness in both upper extremities and within 5 min the patient became quadriplegic. Despite active rehabilitation, the patient remained bed-ridden 4 years after the catastrophic event. To our knowledge, this is the first reported case of spinal cord infarction that occurred after TFESI in Korea. Conclusion: Considering the risk of dreadful complications, which appear in an unpredictable manner, TFESI with fluoroscopic guidance should be done only with a nonparticulate steroid.

Original languageEnglish
Pages (from-to)1-5
Number of pages5
JournalCase Reports in Neurology
Volume9
Issue number1
DOIs
StatePublished - 6 Jan 2017

Keywords

  • Complication
  • Spinal cord infarction
  • Transforaminal epidural steroid injection

Fingerprint

Dive into the research topics of 'Spinal Cord Infarction after Cervical Transforaminal Epidural Steroid Injection: Case Report and Literature Review'. Together they form a unique fingerprint.

Cite this